Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 52, NWS Birmingham, AL

July 25, 2010Blount County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 25, 2010, 9:48 PM CDT for Blount County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 9:48 PM CDT (02:48 UTC)
Expired
Jul 25, 2010, 11:45 PM CDT
In force
117 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Blount County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2106 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGUS54 KBMX 260248
FFWBMX
ALC009-260445-
/O.NEW.KBMX.FF.W.0052.100726T0248Z-100726T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CLEVELAND...

* UNTIL 1145 PM CDT

* AT 941 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED THE          
  POTENTIAL FOR FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED   
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOWLER
  SPRING AND CHAMBLEES MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3391 8655 3391 8672 3399 8675 3407 8669
      3407 8655

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:10 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 25, 9:10 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT SUN JUL 25 2010

.UPDATE...EVENING UPDATE.

&&

.DISCUSSION...

LOOKING AT RADAR THIS EVENING...A CLUSTER OF SHOWERS AND
THUNDERSTORMS IS CURRENTLY MOVING SLOWLY NORTHWARD ACROSS THE NORTH
CENTRAL PORTION OF THE CWA...IN ASSOCIATION WITH A WEAKNESS IN THE
PRESSURE FIELD. ADJUSTED POPS SLIGHTLY UPWARD IN THIS AREA AND
DECREASED POPS IN THE SOUTH...WITH ACTIVITY HOPEFULLY DIMINISHING
BY MIDNIGHT.

BASED ON CURRENT TEMP TRENDS...CLOUD COVER AND LAST NIGHT'S
LOWS...BUMPED OVERNIGHT LOWS UP A DEGREE IN SEVERAL
LOCATIONS...MAINLY URBAN AREAS. ALSO TWEAKED HOURLY TEMPS AND DEW
POINTS.

UPDATES HAVE BEEN POSTED.

19

&&

.AVIATION...00Z TAF DISCUSSION.

TAF SITES LOOK TO BE IN PRETTY GOOD SHAPE FOR THE REMAINDER OF THE
EVENING IN THE WAY OF PRECIPITATION.  ALL OF THE ACTIVITY REMAINS
NORTH OF BHM/TCL/ANB.  CU FIELDS ARE ALREADY BEGINNING TO DIMINISH
THOUGH SOME HIGH CLOUDS REMAIN.  LOOK FOR A COUPLE OF SITES TO FALL
TO MVFR VIS BETWEEN 07-09Z TONIGHT...INCLUDING TCL AND TOI.  MAIN
REASONING BEHIND THIS DECISION TO INCLUDE FOG DEALS WITH THE FACT
THAT TOI SAW RAIN TODAY AND TCL IS JUST A NORMAL PROBLEM CHILD ALONG
THE RIVER.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

27

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT SUN JUL 25 2010/

DISCUSSION...WITH REMNANTS OF BONNIE BRUSHING BY THIS AFTERNOON AND
EVENING...CONDITIONS WILL RETURN MORE TOWARDS NORMAL FOR THE
BEGINNING OF THE WORK WEEK. TEMPERATURES WILL THEN BEGIN TO CLIMB
THROUGH THE REMAINDER OF THE WEEK. NOTHING BETTER THAN HIT OR MISS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD.

SHORT TERM...TONIGHT THROUGH TUESDAY.

NOT MUCH IN THE WAY OF EXCITEMENT ON THE WEATHER MAPS THROUGH THE
PERIOD ONCE THE SURGE OF MOISTURE ASSOCIATED WITH REMNANTS OF
BONNIE MOVE OUT OF THE AREA. A WEAKNESS IN THE PRESSURE FIELD WILL
REMAIN OVER CENTRAL ALABAMA WITH VERY MOIST ATMOSPHERE TOMORROW...
WARRANTING CHANCE POPS IN THE LATE MORNING AND AFTERNOON HOURS.
WITH THE UPPER LEVEL RIDGE SLIGHTLY WEAKENED... TEMPERATURES WILL
BE AS CLOSE TO NORMAL AS THEY HAVE BEEN IN QUITE SOME TIME. BY
TUESDAY...RIDGE WILL BEGIN GRADUAL PROCESS OF BUILDING/
RETROGRADING WESTWARD BY TUESDAY...AND BUILDING HIGH PRESSURE
ALONG THE GULF COAST SHOULD DIMINISH RAIN CHANCES TO CLIMO AT
BEST.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

MODELS IN GOOD AGREEMENT THROUGH THE PERIOD AS RIDGE CONTINUES TO
BUILD WESTWARD. WITH RISING HEIGHTS AND LOW LEVEL THICKNESSES...
EXPECT TEMPS TO CREEP BACK UP THROUGH THE MID 90S TO THE UPPER 90S
BY THE END OF THE WEEK. RIGHT NOW LOOKS LIKE THE RIDGE AXIS WILL
BE CENTERED OVER EAST TEXAS...WHICH MAY BE FAR ENOUGH WESTWARD TO
EVENTUALLY ALLOW SOME INFLUENCE FROM THE MAIN STORM TRACK WELL TO
THE NORTH TO AFFECT FAR NORTHERN PORTIONS OF THE AREA LATE IN THE
WEEK. WILL NOT GO INTO TRIPLE DIGIT FORECASTS RIGHT NOW...BUT IT
SURE LOOKS TO BE HOT AGAIN NEXT WEEKEND BASED ON CURRENT PACKAGE.
WHETHER OR NOT THE TEMPS MAKE INTO TRIPLE DIGITS...ANOTHER ROUND
OF VERY HOT AND HUMID WEATHER IS IN STORE. TIP OF THE HAT TO THE
NIGHT SHIFT FOR NOT BITING ON COOLER TEMPS AND LEANING ON
PERSISTENCE AS AN EFFECTIVE FORECAST TOOL.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  92  73  93  72 /  30  50  30  30  10
ANNISTON    75  92  74  93  73 /  20  50  30  30  10
BIRMINGHAM  77  93  75  94  75 /  20  50  30  30  10
TUSCALOOSA  76  95  75  95  74 /  20  40  20  20  10
CALERA      76  93  75  93  74 /  20  50  20  20  10
AUBURN      76  92  73  91  74 /  10  40  10  20  10
MONTGOMERY  77  95  74  95  74 /  10  40  20  20  10
TROY        75  93  73  93  73 /  10  50  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 25, 7:51 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT SUN JUL 25 2010

ALZ011>015-017>050-270051-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
751 PM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 25, 5:37 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN JUL 25 2010

ALZ020-252330-
CHEROKEE AL-
537 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 630 PM
CDT...

AT 535 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CEDAR BLUFF. LITTLE MOVEMENT WAS INDICATED WITH
THIS STORM.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GAYLESVILLE...
  HOWELLS CROSSROADS...
  WATERHOUSE...
  FULLERTON...
  NEW MOON...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

08
Special weather statement, Jul 25, 5:50 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT SUN JUL 25 2010

ALZ017-252330-
BLOUNT AL-
550 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 630
PM CDT...

AT 550 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NECTAR...OR NEAR CLEVELAND...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND...
  BLOUNTSVILLE...
  FOWLER SPRING...
  CHAMBLEES MILL...

08
Special weather statement, Jul 25, 6:00 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT SUN JUL 25 2010

ALZ018-252345-
ETOWAH AL-
600 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
645 PM CDT...

AT 600 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WALNUT GROVE. LITTLE MOVEMENT WAS INDICATED WITH
THIS STORM.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN ETOWAH COUNTY.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

08
Special weather statement, Jul 25, 7:01 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
701 PM CDT SUN JUL 25 2010

ALZ019-260045-
CALHOUN AL-
701 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 745
PM CDT...

AT 658 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAKS...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JACKSONVILLE...
  WEAVER...

08
Special weather statement, Jul 25, 8:14 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CDT SUN JUL 25 2010

ALZ017-026-260200-
BLOUNT AL-ST. CLAIR AL-
814 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLOUNT AND WESTERN ST.
CLAIR COUNTIES UNTIL 900 PM CDT...

AT 811 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRINGVILLE...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND...
  DALLAS...
  ALLGOOD...
  LOCUST FORK...
  FAIRVIEW...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

27
Special weather statement, Jul 25, 9:23 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 PM CDT SUN JUL 25 2010

ALZ017-260315-
BLOUNT AL-
923 PM CDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 1015
PM CDT...

AT 920 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOCUST FORK...OR 6 MILES SOUTHWEST OF CLEVELAND...
MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND...
  BLOUNTSVILLE...
  FAIRVIEW...
  NECTAR...
  ROSA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:27 PM CDTAreal Flood AdvisoryBMXWalker2 hr
Jul 25, 9:06 PM CDTAreal Flood AdvisoryBMXWinston114 min
Jul 25, 9:15 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Jul 25, 11:09 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne2 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.